Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 10, NWS Dodge City, KS

July 16, 2025Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 16, 2025, 8:12 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2025, 8:12 PM CDT (01:12 UTC)
Expired
Jul 16, 2025, 11:07 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 11 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:21 PM CDTFLASH FLOOD2 Ese Dodge City, KSMotorists were stranded in flooded waters and had to be rescued.
Jul 16, 8:21 PM CDTFLASH FLOOD2 Ese Dodge City, KSMotorists were stranded in flooded waters and had to be rescued.
Jul 16, 8:21 PM CDTFLASH FLOODDodge City, KSEmergency management reports several cars stranded in flood waters in Dodge City.
Jul 16, 8:21 PM CDTFLASH FLOODDodge City, KSEmergency management reports several cars stranded in flood waters in Dodge City.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2213 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

732 
WGUS53 KDDC 170112
FFWDDC
KSC057-083-170415-
/O.NEW.KDDC.FF.W.0010.250717T0112Z-250717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
812 PM CDT Wed Jul 16 2025

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northwestern Ford County in southwestern Kansas...
  South Central Hodgeman County in southwestern Kansas...

* Until 1115 PM CDT.

* At 812 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dodge City, Wright and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3776 10012 3786 10005 3803 9983 3801 9984
      3794 9976 3791 9978 3758 9999

FLASH FLOOD...RADAR INDICATED

$$

BURGERT
1 follow-up statement
607 
WGUS73 KDDC 170407
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
1107 PM CDT Wed Jul 16 2025

KSC057-083-170417-
/O.CAN.KDDC.FF.W.0010.000000T0000Z-250717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ford KS-Hodgeman KS-
1107 PM CDT Wed Jul 16 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN FORD AND SOUTH 
CENTRAL HODGEMAN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3801 9984 3794 9976 3791 9978 3758 9999
      3776 10012 3786 10005 3803 9983

$$

BURGERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 6:40 PM CDT, 1 hour 32 minutes earlier. Its key messages:

  • A few t-storms will form along a front this late this afternoon and evening, with isolated wind gusts to 60 mph, brief heavy rain and marginally severe hail.
  • A larger cluster of non-severe t-storms will move into western Kansas tonight.
  • Hot to very hot weather will develop over the weekend and persist for several days and possibly for a week, with 100 degree readings likely by Tuesday.
Area forecast discussion, Jul 16, 6:40 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
640 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- A few t-storms will form along a front this late this afternoon
  and evening, with isolated wind gusts to 60 mph, brief heavy
  rain and marginally severe hail.

- A larger cluster of non-severe t-storms will move into
  western Kansas tonight.

- Hot to very hot weather will develop over the weekend and
  persist for several days and possibly for a week, with 100
  degree readings likely by Tuesday.

&&

.DISCUSSION...
Issued at 205 PM CDT Wed Jul 16 2025

A strong shortwave trough traversing the Upper Midwest has
pushed a significant cold front into southwest Kansas this
afternoon. Low clouds persisted early this afternoon near the
Colorado state line. Post frontal upslope flow into Colorado
along with daytime heating will help generate storm clusters
near the traditional topographic features. Given the weak mid
level flow, these storms will be slow to propagate eastward.
However, cold pool generation later in the evening will help
propagate the storms into western Kansas as outflow continuously
generates new convection to the east. Ahead of this storm
cluster, expect a few storms to develop along and front from
Cimarron to Dodge City to Larned by 5 pm. The models have been
consistently developing storms around Larned and then
propagating them southwestward along the boundary. Given the
weak vertical wind shear, hail should be quarter size or less
and a 60 mph wind gust is possible. Will be monitoring for the
possibility of very weak landspout tornadoes along the front.
The front will stall out across Oklahoma Thursday, with cooler
afternoon temperatures in the upper 70s to lower 80s over
southwest Kansas. Given the upslope flow and rain cooled air,
low clouds will persist much of the day; and this will keep
temperatures cooler. Any t-storm activity Thursday afternoon and
evening will likely be south and southwest of Kansas.

Weak upper level troughing will persist across the Desert
Southwest through Sunday, resulting in weak mid level westerlies
across the Rockies. This will cause a capping inversion across
the central high plains, allowing very high dewpoints to
accumulate in a shallow layer. Farther south, deeper vertical
mixing will allow for low level drying. Bottom line is that an
isolated t-storm can't be ruled out through Sunday given the
potential instability and weak surface convergence. But in
general it will very warm and humid instead of hot and dry,
especially along I-70, with slightly hotter and drier air down
near Liberal and Elkhart.

Monday will be a transition day, with moisture gradually
decreasing; but it could still be quite humid along I-70. By
Tuesday the various ensemble suites develop the mid to upper
level ridge farther north. This would promote deeper vertical
mixing, with slightly drier but hotter air. With the very warm
mid levels and drier air, t-storm chances are very slim (less
than 10%) for Tuesday. Temperatures in the high 90s to 103 will
be common during the afternoons. An extended period of hot to
very hot weather can be expected through next weekend given the
amplified upper level ridge.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 635 PM CDT Wed Jul 16 2025

Scattered thunderstorms are expected over the next 2-3 hours
near a surface boundary near Dodge City and Liberal. These
storms may bring wind gusts of 50-60 mph and reduced visibility
from heavy rainfall. The best chance for thunderstorms for all
of southwest Kansas still appears to be likely (>70%) between
03Z and 09Z Thursday as a cluster of storms moves from Colorado
into southwest Kansas. Following these overnight storms...low
clouds (ceilings in the 1000-2500ft AGL) will spread across
southwest Kansas after 06z tonight as a cold front moves south
into Oklahoma and north winds develop. These low clouds are
expected to persist in southwest Kansas until 18Z, with gradual
improvement thereafter. Between 12z and 18z there will be a
30-50% chance that ceilings will briefly fall into the
500-1000ft AGL level.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Finch
AVIATION...Burgert
Hazardous weather outlook, Jul 16, 2:57 AM CDT, 17 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 AM CDT Wed Jul 16 2025

KSZ030-031-043>046-061>066-074>081-084>090-170800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 AM CDT Wed Jul 16 2025 /157 AM MDT Wed Jul 16 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms this afternoon
and early tonight across southwest Kansas. The main hazards will
be wind gusts greater than 60 mph, hail and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High around 100 degrees and heat index values as highs as 102 to
105 will be possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 16, 6:47 PM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
647 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Tstm Wnd Gst     9 NNW Offerle           38.00N 99.64W
07/16/2025  M59 MPH          Hodgeman           KS   Mesonet

            Report was from the B-Hart Farm AWN weather
            station.

&&

RCB
Special weather statement, Jul 16, 6:54 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
654 PM CDT Wed Jul 16 2025

KSZ078-170045-
Ford KS-
654 PM CDT Wed Jul 16 2025

...OUTFLOW BOUNBDARY WILL IMPACT NORTHERN FORD COUNTY THROUGH 745 PM
CDT...

At 652 PM CDT, the public reported an outflow boundary preceding a
thunderstorm very near Spearville, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Public weather station reported.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Spearville around 700 PM CDT.

Other locations in the path of this storm include Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3791 9999 3791 9957 3758 9965 3767 10009
TIME...MOT...LOC 2352Z 018DEG 19KT 3786 9972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BENNETT
Local storm report, Jul 16, 6:57 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
657 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Tstm Wnd Gst     6 N Bellefont           37.97N 99.68W
07/16/2025  E64 MPH          Hodgeman           KS   Mesonet

            Report received from an AWN weather station.

&&

RCB
Local storm report, Jul 16, 7:28 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
728 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Gst     3 WSW Burdett           38.18N 99.57W
07/16/2025  E60 MPH          Hodgeman           KS   Broadcast Media

            Wind estimated to be gusting from 50 to 60
            mph. Time estimated from radar.

&&

RCB
Local storm report, Jul 16, 8:02 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
802 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Gst     3 NW Ft. Dodge          37.76N 99.97W
07/16/2025  M77 MPH          Ford               KS   ASOS

            Dodge City ASOS reported 77 mph winds.

&&

jdf
Local storm report, Jul 16, 8:04 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
804 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Tstm Wnd Dmg     1 NW Dodge City         37.77N 100.03W
07/16/2025                   Ford               KS   NWS Employee

            3 inch diameter tree was blown down in
            Chilton Park.

&&

jdf

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:07 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman38 min
Jul 16, 7:39 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman51 min
Jul 16, 7:56 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFord49 min
Jul 16, 8:01 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Gray44 min
Jul 16, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord47 min
Jul 16, 8:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Gray, Meade15 min
Jul 16, 8:38 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Meade52 min
Jul 16, 9:21 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Meade, Seward54 min
Jul 16, 10:06 PM CDTSpecial Weather StatementDDCMeade24 min
Jul 16, 10:10 PM CDTSpecial Weather StatementDDCHamilton35 min
Jul 16, 10:44 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Stanton46 min
Jul 16, 10:56 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton49 min
Jul 16, 11:27 PM CDTSpecial Weather StatementDDCGrant, Stevens33 min
Jul 16, 11:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Haskell, Morton, Stanton, Stevens44 min
Jul 17, 12:15 AM CDTSpecial Weather StatementDDCHaskell, Seward, Stevens45 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.